Alert archive / Wyoming / Flash Flood Warnings in 1997

Flash Flood Warning 4, NWS Riverton, WY

June 8, 1997Fremont County, Wyoming

NWS Riverton, WY issued this flash flood warning at Jun 8, 1997, 8:55 PM MDT for Fremont County, Wyoming. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 1997, 8:55 PM MDT (02:55 UTC)
Expired
Jun 8, 1997, 11:50 PM MDT
In force
3 hr
Issued by
NWS Riverton, WY
Area
Whole counties

County Fremont County, WY

The radar

The Riverton/Lander radar (KRIW), 13 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 2.9 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 1997-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 1997-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1476 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRIW 090306 COR
FFWRIW
WYC013-090550-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTED
NATIONAL WEATHER SERVICE RIVERTON WY
855 PM MDT SUN JUN 8 1997

* FLASH FLOOD WARNING FOR
  CENTRAL FREMONT - WEST CENTRAL WYOMING

* UNTIL 1150 PM MDT

* SOME STREAMS AFFECTED

  LITTLE WIND RIVER

* CAUSE AND EFFECT
  HEAVY RAIN FROM EARLIER THUNDERSTORMS HAS CAUSED THE LITTLE WIND RIVER
  TO RISE. WATER FROM THE LITTLE WIND RIVER IS PRESENTLY FLOODING 2
  HOMES ADJACENT TO THE RIVER AS A RESULT OF A BREACHED LEVEE.
* FORECAST CONDITIONS
  AT 850 PM MDT RIVERTON DOPPLER WEATHER RADAR IS INDICATING ANOTHER
  CLUSTER OF THUNDERSTORMS POISED FOR THE LITTLE WIND RIVER NEAR
  RIVERTON. THESE THUNDERSTORMS OVER SOUTHEAST FREMONT COUNTY SHOULD
  AFFECT THE RIVERTON AREA BY 915 PM MDT AS THEY MOVE NORTHWEST AT 30
  MPH.

  LEAVE FLOOD PRONE OR LOW LYING AREAS IMMEDIATELY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT
IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODING.

WCJIN-WYNW

LIPSON

&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 2:02 PM MDT, 6 hours 53 minutes earlier.

Area forecast discussion, Jun 8, 2:02 PM MDT, 6 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
200 PM MDT SUN JUN 8 1997

WIDESPREAD TSTMS HAVE DEVELOPED ACROSS RIW CWFA MAINLY OVER THE EAST
AND MTNS. MANY STORMS APPROACHING SEVERE LEVELS ACCORDING TO KRIW 88D
VILS...DBZ...AND ALGORITHMS BUT NO SEVERE REPORTS YET. MAIN CONCERN IS
HEAVY RAINFALL WITH THESE SLOW MOVING STORMS MOVING OVER AREAS ALREADY
SATURATED FROM PAST PCPN PAST SEVERAL DAYS. PRECIPITABLE WATER LEVELS
WERE ABOVE 1 INCH AT RIW THIS MORNING. THINK THERE IS A POTENTIAL FOR
SOME ISOLATED SEVERE STORMS BY LATE AFTERNOON WITH AREAS OF SUNSHINE
ACTING ON SURFACE AIRMASS WITH DEWPOINTS IN THE 50S OVER THE NE 2/3RDS
OF RIW CWFA. MODIFIED RIW SOUNDING FROM THIS MORNING PUSHED LI/S TO AT
LEAST -4 AND CAPES ABOVE 1600. VERTICAL WIND PROFILES NOT AS FAVORABLE
FOR STRONG CONVECTION BUT IS CONTRIBUTING TO POSSIBLE LOCAL HEAVY
RAINFALL AMOUNTS IN PARTS OF BIG HORN MOUNTAINS ALREADY.

SATL WV IMAGERY SHOWS ANTICYCLONIC ROTATION AFFECTING NE WY BEHIND
DEPARTING SHORTWAVE. TO THE SOUTHEAST...GOOD MOISTURE FEED FROM KS
THRU CO ASSOCIATED WITH CIRCULATION AROUND 4 CORNERS LOW HEADING INTO
SE WY. ALSO HINT OF POS VORT LOBE MOVING INTO WY FOR LATE AFTERNOON
AND EVENING AS MODELS SHOW. WITH ON-GOING WEATHER...HAD ONLY A QUICK
LOOK AT ETA. DEEP MOISTURE LAYER DEPICTED OVER SW 2/3RDS WY THROUGH
TONIGHT. AGREE WITH MOS POPS OF AT LEAST 60 PERCENT FOR TONIGHT. FAN
AND FWC POPS CLOSE AND REASONABLE GIVEN EXPECTED CLOUD COVER AND HIGH
DEWPOINTS.

SHEETS

In the hours before

Special weather statement, Jun 8, 3:41 PM MDT, 5 hours 14 minutes before
WYZ013-015-082300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
341 PM MDT SUN JUN 8 1997

AT 345 PM MDT DOPPLER RADAR SHOWERS VERY STRONG THUNDERSTORMS MOVING
THROUGH WEST NATRONA...NORTHWEST NATRONA COUNTY...AND THESE WILL BE
MOVING INTO NORTHEAST FREMONT COUNTY BY 4 PM. SOME OF THESE STORMS WILL
HAVE MODERATE HAIL AND HEAVY RAINS ALONG WITH DANGEROUS CLOUD TO GROUND
LIGHTNING.

PERSONS IN THE EFFECTED AREAS SHOULD SEEK A SAFE PLACE UNTIL THE STROMS
PASS.

WCJIN-WYNW-
DC
Special weather statement, Jun 8, 3:42 PM MDT, 5 hours 13 minutes before
WYZ011>013-082245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
342 PM MDT SUN JUN 8 1997

...THUNDERSTORMS WITH SMALL HAIL MOVING ACROSS THE WIND RIVER BASIN...

AT 315 PM...A WEATHER SPOTTER OBSERVED MARBLE SIZE HAIL IN THE TOWN OF
HUDSON...ABOUT 15 MILES SOUTHEAST OF RIVERTON. AT 335 PM...DOPPLER
RADAR IN RIVERTON SHOWED A CLUSTER OF THUNDERSTORMS EXTENDING FROM
ABOUT 10 MILES WEST TO 10 MILES SOUTH OF RIVERTON. THESE STORMS WERE
MOVING NORTH AROUND 15 MILES AN HOUR AND WILL PASS BETWEEN RIVERTON AND
FORT WASHAKIE BETWEEN 345 AND 415 PM.

IF YOU ARE IN THE PATH OF THESE STORMS...PREPARE FOR SMALL
HAIL...BRIEF HEAVY RAIN...AND DANGEROUS LIGHTNING. THUNDERSTORMS...A
FEW STRONG... WILL CONTINUE TO MOVE ACROSS FREMONT COUNTY LATE THIS
AFTERNOON INTO THE EVENING HOURS. TAKE SHELTER INDOORS BEFORE
THUNDERSTORMS REACH YOUR AREA. REMEMBER...ALL THUNDERSTORMS PRODUCE
DEADLY LIGHTNING.

WCJIN-WYNW
SHEETS
Special weather statement, Jun 8, 3:43 PM MDT, 5 hours 12 minutes before
WYZ011>013-082245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
342 PM MDT SUN JUN 8 1997

...THUNDERSTORMS WITH SMALL HAIL MOVING ACROSS THE WIND RIVER BASIN...

AT 315 PM...A WEATHER SPOTTER OBSERVED MARBLE SIZE HAIL IN THE TOWN OF
HUDSON...ABOUT 15 MILES SOUTHEAST OF RIVERTON. AT 335 PM...DOPPLER
RADAR IN RIVERTON SHOWED A CLUSTER OF THUNDERSTORMS EXTENDING FROM
ABOUT 10 MILES WEST TO 10 MILES SOUTH OF RIVERTON. THESE STORMS WERE
MOVING NORTH AROUND 15 MILES AN HOUR AND WILL PASS BETWEEN RIVERTON AND
FORT WASHAKIE BETWEEN 345 AND 415 PM.

IF YOU ARE IN THE PATH OF THESE STORMS...PREPARE FOR SMALL
HAIL...BRIEF HEAVY RAIN...AND DANGEROUS LIGHTNING. THUNDERSTORMS...A
FEW STRONG... WILL CONTINUE TO MOVE ACROSS FREMONT COUNTY LATE THIS
AFTERNOON INTO THE EVENING HOURS. TAKE SHELTER INDOORS BEFORE
THUNDERSTORMS REACH YOUR AREA. REMEMBER...ALL THUNDERSTORMS PRODUCE
DEADLY LIGHTNING.

WCJIN-WYNW
SHEETS

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:29 PM MDTFlash Flood WarningRIWBig Horn, Park6 hr

Nearby

Flash Flood Warnings in Wyoming, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.